Doctor insights on:
Will the drug kaopectate (kaolin and pectin) that helps with upset stomachs make my birth control less effective?
It is not likely to do any harm.
For good health - Have a diet rich in fresh vegetables, fruits, whole grains, milk and milk products, nuts, beans, legumes, lentils and small amounts of lean meats. Avoid saturated fats. Exercise at least 150 minutes/week and increase the intensity of exercise gradually. Do not use tobacco, alcohol, weed or street drugs in any form. Drink enough water daily so that your urine is mostly colorless.
Practice safe sex. ...Read more
Not for that age: It is not recommended for that age. Dosing is for 12 years old and above. Younger age should not use this medication. ...Read more
Omg I took 2 tsp of kaopectate that expired in 2013 I already have had diahrea, is this kaopectate likely to harm me now?
No harm: You might have slightly less effect from expired kaopectate but there will be no harm at all. ...Read more
Anti-diarrheal meds: Depends on the individual and the situation. With heart-burn like symptoms, kaopectate is good at coating the upper intestinal tract - equivalent to pepto-bismul. Imodium (loperamide) is a synthetic anti-diarrheal medicine. If you're having diarrhea from a virus or soiled food etc, let the diarrhea pass without taking meds - drink plenty of fluids / hydrate. If chronic of on-going, see a gastroenterologist. ...Read more
Healthtap: Doctors on healthtap are asked not to endorse particular products or product lines. ...Read more
Diarrhea: In children is common and usually self resolving with a few extra dietary supports. STOPPING the diarrhea (the body's way of eliminating the offending infection) with medications can be dangerous in children. Supplement with an electrolyte solution (few ounces) after every loose stool, avoid of sugary foods/drinks like juices, and increase binding foods (bananas, rice, toast). ...Read more
Per pediatrician: If a 3 yr old is having diarrhea, then he/she needs to see the primary care pediatrician. Over the counter remedies are not recommended, they may mask an underlying problem. It is best to give fluids such as pedialyte for this age group, and if the diarrhea does not subside in a day or two then the pediatrician will guide you. The child will likely need stool testing to determine the cause. ...Read more
Effective at which?: Kaopectate basically is pepto bismol (bismuth subsalicylate). Both have bismuth salicylic acid which may have some antibacterial properties. Both are Aspirin products though and cannot be given to children or pregnant women or those otherwise intolerant of aspirin. Immodium does not treat the root cause of the diarrhea but has great stopping power. It wins. ...Read more
It is possible.: Stool may become black (or gray) with Kaopectate (kaolin and pectin). ...Read more
Need help with acid reflux, can't take zantac, (ranitidine) ppi's cuz it causes anxiety/nervousness. Is kaopectate good or something else?
GERD: You can try sucralfate which is different class of medication. You have to cut down on advil, ibuprofen& pepto-bismol. They all cause gatric irritation and bleed. Too bad you can't take zantac (ranitidine) & ppi. They are very good meds. May be you want to try other member of these classes. Thanks. ...Read more
What if the diarrhea last 3 days and I am missing work? My PCP told me to try Kaopectate... I have Imodium (loperamide) on hand but not kaopectate...
Diarrhea: Most instances of acute diarrhea resolve on their own after a few days, and are usually due to viral or bacterial illnesses. As long as you're not having bleeding, fevers, or severe abdominal pain, it is OK to try Imodium, (loperamide) but be sure to follow the guidelines on the box. If your diarrhea does not go away in another 2 to 3 days, however, see your doctor for further diagnosis. Good luck. ...Read more
Woke with diarrhea today, took kaopectate, (kaolin and pectin) had water and banana. Was nauseous. Now my stool looks like Coffee grounds. Should I be worried.?
Diarrhea: Dark, tarry stools can be worrisome. Diarrhea with nausea over 4 days see MD, over 3 episodes per day. What was your colonoscopy like at 50? If abdominal pain or cramping involved or left lower quadrant pain diverticular disease could be to blame if pain see MD ASAP. Need exam to look for blood in stool, see Gotham Medical Associates Gastroenterology Dr. Joseph Good luck. ...Read more
For the past week I've had diarrhea. Since Monday I have been taking Kaopectate (kaolin and pectin) and the diarrhea has stopped but now I have gas pain after eating.
Vomiting all day Tues nothing stayed down, once Wed & watery diarrhea/awful gas/pain since Wed. Neg fev/chil. BM is dark green. Taking kaopectate (kaolin and pectin).?
N, V AND D: Nausea, vomiting and diarrhea are usually due to a viral gastroenteritis or food poisoning. Either way the condition resolves after a few days of rest, adequate fluid intake and light diet. Flat ginger ale and saltine crackers are tolerated with gradual advance to light solids. Kaopectate (kaolin and pectin) helps control diarrhea. If symptoms worsen or persist, have your Physician examine you and order appropriate test ...Read more
The flu is going around my house and my 3 1/2 yr old daughter has it and she has the vomiting but not the diarrhea. But can I give her kaopectate (kaolin and pectin)?
Just to Clarify:
I agree with above but just to make a few things plain:
flu (influenza) presents with fever, cough, muscle & joint aches. Never give a child Aspirin when they have fever & viral illness because of very rare risk of developing reyes syndrome. Kaopectate (kaolin and pectin) has aspirin.
Does child above with vomiting have "flu"? If no fever & other members just diarrhea and vomiting maybe not. But safer no kaopectate (kaolin and pectin). ...Read more
To calm severe stomach flu-5 doses of kaopectate (kaolin and pectin) and three capletes of anti diarreha med cause black stool?
Meds too: Pepto-bismol causes black stool as do other bismuth containing over-the-counter meds. ...Read more
To calm severe stomach flu-5 doses of kaopectate (kaolin and pectin) and three capletes of anti diarrhea med cause black stool?
Yes: The active ingredient in kaopectate--bismuth subsalicylate--turns stool a dark color. It can turn green or black and can persist a few days after stopping the medicine. If the black color lasts beyond three days after the medicine or is very dark or tarry (blood can cuase this change), see a doctor. ...Read more
Clays: Attapulgite is the familiar keopectate which is helpful for diarrhea. Something marketed as "zeolite" (for example, for cancer) is more likely to be a health fraud -- a few years back, there was a multi-level marketing scheme in "social conservative" circles in which a drop of the stuff in a water-softener was sold for $100/ounce as a phony cancer remedy. ...Read more
Attapulgite: Taken by mouth, it physically binds to acids and toxic substances in the stomach and digestive tract. Also, as an anti-diarrheal, it seems to work by adsorbing bacteria that may be causing diarrhea. Loperamide can be taken with it, although it is possible that the loperamide may be bound up by the attapulgite. Cannot find studies on this, but should not hurt. ...Read more